iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryanti anxiety drugsCan I taper the dose of Lexapro on my own, as it gives me headaches?

Can anti-anxiety medications cause withdrawal symptoms?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At August 1, 2022
Reviewed AtSeptember 14, 2023

Patient's Query

Hello doctor,

I started taking Lexapro four to five weeks ago. I have major headaches and nausea and want to stop. However, I cannot get a hold of my doctor. Can I just stop, or should I taper the medication? I am on 20 mg daily. I also take Gabapentine.

Hello,

Welcome to icliniq.com.

May I know what you were diagnosed with? Was Lexapro 20 mg started directly for you without starting with lower doses of 5 mg, 10 mg, and 15 mg? Lexapro (Escitalopram) dosage should be slowly escalated at the beginning of the treatment in order to avoid headaches and nausea. As you mentioned that you are experiencing severe headaches and nausea and want to stop taking the medication, I would advise you to stop it gradually. Stopping suddenly will lead to discontinuation symptoms. I suggest you reduce the dosage of Lexapro to 15 mg for one week, followed by 10 mg for one week, and then 5 mg for one week, which can be stopped later. But I would suggest that you continue taking the medications. Drink plenty of water and exercise daily to avoid headaches and nausea.

Good luck.

Patient's Query

Hello doctor,

I was started at 10 mg, and the headaches and nausea started at that dose, but I thought it was allergies until I made the correlation with the Lexapro. I cannot tolerate it. Would it be likely to have withdrawal symptoms at only four weeks?

Hello,

Welcome back to icliniq.com.

Yes, withdrawal symptoms can be there at four weeks of treatment but may not be very severe. Even if there are withdrawal symptoms, they usually subside on their own within four to five days.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Siva Anoop Yella
Dr. Siva Anoop Yella

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy